question-icon

What Causes Purple Discoloration On The Legs?

default
Posted on Mon, 17 Oct 2016
Question: I have been having what seem like vascular problems. when I sit or stand for an extended period of time my feet turn purple, I have shortness of breath, dizziness, nausea, I feel like my fingers throb, and I have slow capillary refill time.

I have been to several Drs and had a ton of blood work which was all normal. I had a vascular ultrasound of the legs and an ankle brachial index and they were clear. I had a nuclear stress test, Echo cardio gram, and CTA. the Echo and CTA were clear. I do have frequent PVCs and slight bradychardia.

what could possibly be the cause?
doctor
Answered by Dr. Noble Zachariah (3 hours later)
Brief Answer:
Discussion follows

Detailed Answer:
Hello,
Welcome and thanks for your query.
I understand your concern.
The reason for your legs turning purple is due to decreased venous return from your legs leading to pooling of blood in your veins and capillaries. This can be due to several reasons like decreased venous tone, incompetent valves in the veins, obesity or even wearing of clothes that are tight at the abdomen. The decreased venous return can lead to decreased blood supply to the brain leading to dizziness.
Are you on any medicines for your PVCs? If so let me know what you are on. Some medicines can decrease the pumping action of the heart . The circulation can be further hampered by bradycardia.
Do get back with your input.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (7 hours later)
I am not on any medications at all, and quite honestly all of this came on very suddenly.
is there a way to test for the valves not functioning properly? Or a treatment?
doctor
Answered by Dr. Noble Zachariah (3 hours later)
Brief Answer:
suggestion follows

Detailed Answer:
Venous doppler is good for checking for a clot but may not reveal an incompetent valve. venogram may be done.
Wear loose clothes, avoid prolonged standing and contract your calf muscles while standing to promote blood flow.
Ginkgobiloba is a herbal preparation which increases blood flow and if you believe in herbal medicines, you could try it.
Best wishes,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2319 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Purple Discoloration On The Legs?

Brief Answer: Discussion follows Detailed Answer: Hello, Welcome and thanks for your query. I understand your concern. The reason for your legs turning purple is due to decreased venous return from your legs leading to pooling of blood in your veins and capillaries. This can be due to several reasons like decreased venous tone, incompetent valves in the veins, obesity or even wearing of clothes that are tight at the abdomen. The decreased venous return can lead to decreased blood supply to the brain leading to dizziness. Are you on any medicines for your PVCs? If so let me know what you are on. Some medicines can decrease the pumping action of the heart . The circulation can be further hampered by bradycardia. Do get back with your input.